Texas, 2008

Hail in Texas, August 11, 2008

August 11, 2008 · NWS LUB · 2 events in 2 counties and zones

Isolated severe thunderstorms impacted the western portions of the west Texas South Plains during the evening hours of the 11th. Hail associated with the storms heavily damaged cotton and maize crops in northwestern Hockley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$150,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated severe thunderstorms impacted the western portions of the west Texas South Plains during the evening hours of the 11th. Hail associated with the storms heavily damaged cotton and maize crops in northwestern Hockley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 11, 1:35 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 11, 1:35 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT MON AUG 11 2008

.SHORT TERM...
THE MCV TO THE SOUTHEAST AND THE COLD FRONT LOCATED FROM WICHITA
FALLS TO MARFA...WILL CONTINUE TO BE THE PRIMARY AREA FOR
PRECIPITATION TONIGHT THROUGH EARLY TOMORROW MORNING. HOWEVER...DUE
TO THE SLIGHT DECREASE IN CLOUD COVER...DAY TIME HEATING AND
MODERATE PWATS...ISOLATED SHOWERS AND PERHAPS A THUNDERSTORM CAN NOT
BE RULED OUT TONIGHT. STORM DEVELOPMENT OFF THE NEW MEXICO MOUNTAINS
COULD PROPAGATE TOWARDS THE REGION...PROVIDING ANOTHER WAY TO GET
PRECIPITATION ACROSS THE CWA. WILL THEREFORE KEEP IN SLIGHT CHANCES
THIS EVENING...TRENDING TOWARDS BETTER CHANCES ACROSS THE SOUTHERN
CWA.

BY TUESDAY...MOST OF THE PRECIPITATION WILL BE WELL OFF TO THE SOUTH
AND EAST...AS THE UPPER LEVEL HIGH AMPLIFIES SLIGHTLY. WITHIN THIS
UPPER LEVEL PATTERN ARE WEAK IMPULSES OF ENERGY PROGGED TO MOVE
ACROSS THE SOUTH PLAINS. THIS COULD PROMOTE ISOLATED SHOWERS AND
PERHAPS A THUNDERSTORMS EARLY TUESDAY MORNING.

&&

.LONG TERM...
NW FLOW ALOFT EXPECTED TO PERSIST THROUGH THE FCST PERIOD.
INITIALLY...GIVEN MODERATELY MOIST LOW LEVELS AND POTENTIAL FOR
HIGH TEMPS AT OR A BIT ABOVE SEASONAL NORMS...EXPECT POTENTIAL FOR
GENERALLY NOCTURNAL CONVECTION ROLLING SEWD OFF THE HIGHER TERRAIN
OF NERN NM. INHERITED SLIGHT CHC POPS FAVORING NWRN THIRD OF THE
FCST AREA TUESDAY NIGHT THROUGH THURSDAY NIGHT LOOKS GOOD.

DEVELOPMENT OF A CLOSED UPPER LOW OVER THE NRN/CNTL PLAINS BY
FRIDAY AND PERSISTING INTO MONDAY ADDS ANOTHER DIMENSION TO THE
FCST. THIS FEATURE WILL LOWER HEIGHTS AND THICKNESSES WHILE ALSO
HELPING PUSH ANOTHER COLD FRONT INTO THE FCST AREA. MODELS HAVE
BEEN PRETTY CONSISTENT IN BRINGING THIS FRONT INTO THE AREA FRIDAY
AND 12Z RUNS ARE NO DIFFERENT. INCREASING RAIN CHANCES LIKELY TO
ACCOMPANY THIS FRONT FRIDAY AND FRIDAY NIGHT. DECENT RAIN CHANCES
COULD CONTINUE THROUGH THE WEEKEND GIVEN PROXIMITY OF THE UPPER
LOW...AN EASTERLY UPSLOPE COMPONENT TO THE LOW LEVEL FLOW AND
CONTINUED NW FLOW ALOFT. COMBINATION OF PRECIP...CLOUD COVER AND
FRONT COULD CAUSE PROBLEMS WITH TEMPS THIS WEEKEND. FOR NOW WILL
TREND NEAR GUIDANCE.

&&

.AVIATION...
AS RESULT OF THE SUNDAY NIGHT/MONDAY MORNING SHOWER AND THUNDERSTORM
ACTIVITY...THE ATMOSPHERE IS RELATIVELY MOIST AS PRECIPITABLE WATER
AMOUNTS ARE WITHIN MODERATE AMOUNTS. IN ADDITION TO DEWPOINT
TEMPERATURES BEING RELATIVELY HIGH AND OVER NIGHT TEMPERATURES
EXPECTED TO BE MILD...FOG MAY OCCUR AROUND 08Z TO ABOUT 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  93  63  93  64 /  30  10  30  20  20
TULIA         64  92  65  92  64 /  30  10  20  20  20
PLAINVIEW     64  92  65  92  65 /  20  10  20  20  20
LEVELLAND     64  94  66  95  67 /  20  10  10  20  20
LUBBOCK       66  94  67  94  68 /  20  10  10  20  20
DENVER CITY   65  95  67  98  67 /  20  10  10  20  20
BROWNFIELD    66  95  67  97  67 /  20  10  10  20  20
CHILDRESS     67  93  68  93  69 /  20  10  10  20  20
SPUR          66  94  68  94  67 /  20  10  10  10  20
ASPERMONT     68  93  68  95  70 /  30  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/07/29
Hazardous weather outlook, Aug 11, 10:04 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT MON AUG 11 2008

TXZ021>044-121615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLOODING

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS POSSIBLE TODAY.
LOCALIZED HEAVY RAINFALL MAY CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 11, 4:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
540 PM CDT MON AUG 11 2008

TXZ028-112315-
LAMB TX-
540 PM CDT MON AUG 11 2008

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 537 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF EARTH...OR ABOUT 16 MILES
EAST OF MULESHOE...MOVING SOUTH AT 15 MPH.

SMALL HAIL ALONG WITH BRIEF AND LOCALIZED STRONG WIND GUSTS ARE
EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS.
STAY AWAY FROM WINDOWS. MOVE TO A PLACE OF SAFETY IF THREATENING
WEATHER APPROACHES.
Special weather statement, Aug 11, 6:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
716 PM CDT MON AUG 11 2008

TXZ034-120045-
HOCKLEY TX-
716 PM CDT MON AUG 11 2008

...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY...

AT 715 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM THAT WAS LOCATED 11 MILES NORTHWEST OF
LEVELLAND...OR NEAR PETTIT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND LOCALLY STRONG WIND GUSTS ARE EXPECTED WITH THIS
STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM
WINDOWS.

The radar

The Lubbock radar (KLBB), 67 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hockley

When
August 11, 6:25 PM CST to 6:35 PM CST
Where
Hockley County, 2 mi N of Pettit to 2.75 mi S of Pettit
Measured
1 in hail
Crop damage
$150,000
Reported by
Public
Coordinates
33.729, -102.530

Local agricultural officials reported that a severe thunderstorm produced a swath of hail that ranged from the size of pennies to quarters from just north of Pettit to south of that town. The hail stripped cotton crops and shredded maize fields along Farm to Market Road 303.

Hail, Cochran

When
August 11, 8:10 PM CST
Where
Cochran County, Bledsoe
Measured
0.88 in hail
Reported by
Public
Coordinates
33.620, -103.020

The public reported penny to nickel size hail in Bledsoe.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120813, 120815.